Kansas, 2005

Hail in Kansas, April 11, 2005

April 11, 2005 · NWS TOP · 11 events in 4 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 11, 2:30 AM CST, 11 hours 14 minutes earlier.

Area forecast discussion, Apr 11, 2:30 AM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT MON APR 11 2005

.DISCUSSION...
MAIN CONCERN THIS FORECAST PERIOD WILL BE POSSIBLE SEVERE WEATHER
AGAIN TODAY.

WATER VAPOR IMAGERY SHOWS LOW PRESSURE ALONG THE KANSAS-COLORADO
BORDER EARLY THIS MORNING.  RADAR IMAGERY SHOWING WHAT IS LEFT OF
THE OVERNIGHT CONVECTION EXITING NORTHEAST KANSAS.

AT 12Z THE SURFACE LOW WILL BE CENTERED IN CENTRAL KANSAS WITH SOUTH
TO SOUTHEASTERLY WINDS AHEAD OF THE SYSTEM.  THIS SLOW MOVEMENT OF
THE LOW WILL PROVIDE EASTERN KANSAS WITH ANOTHER SHOT OF SEVERE
WEATHER BEFORE MORE STABLE AIR WORKS IN BEHIND THE LOW.  CAPE SHOULD
BE ON THE ORDER OF 1500-1800 BY LATE MORNING.  THUNDERSTORMS SHOULD
FIRE ALONG THE COLD FRONT WITH STEEP LAPSE RATES OFFSETTING
DECREASING SHEAR TO PRODUCE THE SEVERE POTENTIAL.

THE GFS AND NAM ARE SIMILAR PULLING THE LOW OUT INTO SOUTHERN
ILLINOIS LATE WEDNESDAY WITH A BACK DOOR COLD FRONT MOVING THROUGH
LATE WEDNESDAY / EARLY THURSDAY TIME PERIOD.  GIVEN THIS SCENARIO,
KEPT MENTION OF SHOWERS IN FORECAST THROUGH NOON WEDNESDAY.

THURSDAY AND MUCH OF FRIDAY LOOK TO BE TRANQUIL DAYS AS HIGH
PRESSURE RIDGING BUILDS IN BEHIND THE FRONT.  CHANGED VERY LITTLE IN
THE LONG TERM.  GFS LOOKS TO HAVE SLOWED DOWN THE APPROACH OF THE
NEXT SYSTEM.  MOST OF THE ENERGY OF THIS SYSTEM WILL STAY NORTH IN
THE DAKOTAS AND NEBRASKA WITH TOP CWA CATCHING THE TAIL END.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 11, 11:07 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT MON APR 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1207 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING.  STORMS WILL DEVELOP ALONG A LINE FROM
AROUND CONCORDIA AND ABILENE...TO NEAR MANHATTAN AND EMPORIA THEN
MOVE TO THE NORTHEAST.  SEVERE WEATHER IS ANTICIPATED WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE FROM LATE FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT, AND SHOULD
BE PREPARED TO DEPLOY QUICKLY.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 11, 10:58 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT MON APR 11 2005

KSZ008>012-020>024-034>039-054-055-058-120100-
BROWN-CLAY-CLOUD-COFFEY-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-
NEMAHA-OSAGE-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-
WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...
MARYSVILLE AND TOPEKA
1158 AM CDT MON APR 11 2005

TORNADO WATCH NUMBER 151 IS IN EFFECT UNTIL 800 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
SHAWNEE               WABAUNSEE             DICKINSON
MORRIS                OSAGE                 LYON
COFFEY

SOME CITIES IN THE WATCH ARE...

EMPORIA               ABILENE               JUNCTION CITY
TOPEKA                MANHATTAN             CLAY CENTER
CONCORDIA             MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Washington

When
April 11, 1:44 PM CST
Where
Washington County, 2 mi E of Linn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.650

Hail, Washington

When
April 11, 1:54 PM CST
Where
Washington County, 7 mi SW of Morrowville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -95.500

Hail, Washington

When
April 11, 1:59 PM CST
Where
Washington County, 3 mi S of Washington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -95.683

Near Washington, the highway department needed snowplows to clear U.S. Highway 36 and Kansas Highway 9.

Hail, Washington

When
April 11, 1:59 PM CST
Where
Washington County, 2 mi N of Linn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.567

Hail, Washington

When
April 11, 3:08 PM CST
Where
Washington County, 5 mi N of Hanover
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.333, -95.467

Hail, Coffey

When
April 11, 3:10 PM CST
Where
Coffey County, 8 mi NE of Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.417

Hail, Jefferson

When
April 11, 3:35 PM CST
Where
Jefferson County, 4 mi ESE of Meriden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -97.050

Hail, Shawnee

When
April 11, 3:38 PM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -97.267

Reported at 21st and Washburn.

Hail, Jefferson

When
April 11, 4:10 PM CST
Where
Jefferson County, Meriden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -97.050

Hail, Jefferson

When
April 11, 4:18 PM CST
Where
Jefferson County, Valley Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.083

Hail, Jefferson

When
April 11, 4:40 PM CST
Where
Jefferson County, 5 mi W of Oskaloosa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -96.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448190, 5448191, 5448192, 5448193, 5448194, 5448195, 5448196, 5448197, 5448198, 5448199, 5448267.